Oral PDE5 Inhibitors rarely cause priapism, finds study
USA: Phosphodiesterase type 5 inhibitor (PDE5i)-induced priapism is a rare event, according to a recent study published in the Journal of Sexual Medicine. The study suggests that PDE5i-induced priapism occurs but is less common than suspected. Drug-induced priapism should be attributed to a wider spectrum of medications that can cause this condition.
Priapism is an adverse drug reaction (ADR) associated with phosphodiesterase type 5 inhibitors (PDE5is) in the treatment of erectile dysfunction.
Michael E. Rezaee and Martin S. Gross from Dartmouth-Hitchcock Medical Center, Lebanon, NH, USA, conducted the study with an aim to identify the true data about PDE5i-associated priapism to properly counsel patients.
The researchers queried the U.S. Food and Drug Administration (FDA) Adverse Reporting System Public Dashboard to identify cases of drug-induced priapism among medications commonly associated with priapism. Then they carried out a systematic review and analysis of publications describing cases of drug-induced priapism.
The main outcome of this study was the incidence of PDE5i-induced priapism.
Key findings of the study include:
- The researchers found 411 cases of drug-induced priapism secondary to Viagra, Cialis, or Levitra reported to the Food and Drug Administration since 1998.
- Compared with PDE5is, drug-induced priapism was 2.6 (n = 1,065) and 2.0 times (n = 817) more commonly reported for second-generation antipsychotics and the antidepressant/sleep aid trazodone, respectively.
- A total of 240 manuscripts describing cases of drug-induced priapism in patients with non-sickle cell disease were identified. PDE5i-induced priapism accounted for only 2.9% (n = 7) of drug-induced priapism cases.
- Second-generation antipsychotics (33.8%), a group of "other" medications (11.3%), and alpha-adrenergic antagonists (8.8%) accounted for the greatest percentage of published drug-induced priapism cases.
"Extensive counseling about priapism as an ADR for PDE5i for the routine treatment of erectile dysfunction is likely unnecessary," wrote the authors.
"PDE5i-induced priapism is a rare event. Drug-induced priapism should be attributed to a wider spectrum of medications that can cause this condition," they concluded.
The study, "Are We Overstating the Risk of Priapism With Oral Phosphodiesterase Type 5 Inhibitors?" is published in the Journal of Sexual Medicine.